Misusing diarrhea medicine loperamide (Imodium) can cause serious heart problems, federal health officials warned.
Patients may experience abnormal heart rhythms after taking too much of the drug or taking high doses with certain other medicines, according to the Food and Drug Administration (FDA).
Since 1976, the FDA has received reports of 48 such cases including 10 deaths. Many of these cases involved people intentionally abusing the drug to get high or to self-treat opioid withdrawal.
The medication commonly is sold in stores as Imodium A-D but also is available in generic form or through a prescription.
Consumers taking loperamide should follow the dose recommended on the label or by a doctor. They should stop taking the medicine and contact a health care professional if diarrhea lasts more than two days. Call 911 if someone taking loperamide experiences fainting, rapid heartbeat or unresponsiveness.
Health care professionals should consider loperamide as a possible cause of unexplained cardiac events and treat accordingly if toxicity is suspected.
For more information on drugs that interact with loperamide and treating patients who have taken large doses visit http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm.Customers and health care providers should report adverse events to the FDA's MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report or by calling 800-332-1088.